Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Feb 4, 2023, 1:02 PM PST for San Diego County, California. It took effect at Feb 5, 2023, 8:00 PM PST. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2023, 1:02 PM PST (21:02 UTC)
- In effect from
- Feb 5, 2023, 8:00 PM PST
- Expired
- Feb 7, 2023, 7:00 PM PST
- In force
- 47 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437 WHUS46 KSGX 042102 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 102 PM PST Sat Feb 4 2023 CAZ043-050645- /O.NEW.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/ San Diego County Coastal Areas- 102 PM PST Sat Feb 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From Sunday evening through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
10 follow-up statements
243 WHUS46 KSGX 050540 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 940 PM PST Sat Feb 4 2023 CAZ043-051400- /O.CON.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/ San Diego County Coastal Areas- 940 PM PST Sat Feb 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From Sunday evening through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
053 WHUS46 KSGX 051329 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 529 AM PST Sun Feb 5 2023 CAZ043-052200- /O.CON.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/ San Diego County Coastal Areas- 529 AM PST Sun Feb 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...This evening through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
187 WHUS46 KSGX 052137 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 137 PM PST Sun Feb 5 2023 CAZ043-060600- /O.CON.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/ San Diego County Coastal Areas- 137 PM PST Sun Feb 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM PST THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...This evening through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
526 WHUS46 KSGX 060542 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 942 PM PST Sun Feb 5 2023 CAZ043-061400- /O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 942 PM PST Sun Feb 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
690 WHUS46 KSGX 061321 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 521 AM PST Mon Feb 6 2023 CAZ043-062200- /O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 521 AM PST Mon Feb 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Isolated sets to 8 feet possible this morning. Highest surf will be on west- facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
435 WHUS46 KSGX 062124 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 124 PM PST Mon Feb 6 2023 CAZ043-070600- /O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 124 PM PST Mon Feb 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Connolly
238 WHUS46 KSGX 070540 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 940 PM PST Mon Feb 6 2023 CAZ043-071400- /O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 940 PM PST Mon Feb 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet expected. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through Tuesday evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
774 WHUS46 KSGX 070930 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 130 AM PST Tue Feb 7 2023 CAZ043-072200- /O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 130 AM PST Tue Feb 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet. Highest surf in southern San Diego County this morning. * WHERE...San Diego County Coastal Areas. * WHEN...Through this evening. Highest surf this morning. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
846 WHUS46 KSGX 072106 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 106 PM PST Tue Feb 7 2023 CAZ043-080300- /O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 106 PM PST Tue Feb 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet. Highest surf in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through this evening. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will gradually subside today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ EA
026 WHUS46 KSGX 080259 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 659 PM PST Tue Feb 7 2023 CAZ043-080400- /O.EXP.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/ San Diego County Coastal Areas- 659 PM PST Tue Feb 7 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PST THIS EVENING... Swell and surf continue to lower this evening. The Beach Hazards Statement will be allowed to expire at 7 PM. $$ SS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 4, 9:28 AM PST, 3 hours 34 minutes earlier.
Area forecast discussion, Feb 4, 9:28 AM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
928 AM PST Sat Feb 4 2023
.SYNOPSIS...
Dry and warmer weather will prevail today. A low pressure system
moving inland through California on Sunday will bring cooler and
windier conditions, as well as some showers. Weak Santa Ana winds
are expected late Monday into Tuesday, with warmer temperatures.
This warming trend will continue into mid to late next week as a
slower moving ridge builds into the West Coast.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 9 AM, satellite imagery showed scattered high clouds moving
across SoCal, with mostly clear skies. Weak transitory ridging
will bring warmer temperatures today. Many inland valleys will
likely top 70 degrees today, and the lower deserts will be in the
mid 70s.
These warmer temperatures won't last long, as we are in for a
pattern change beginning Sunday. A low pressure system, currently
situated off the West Coast, is forecast to push inland on
Sunday, bringing increased onshore flow, cooler temperatures and
showers. Strong west winds are expected to increase early Sunday
morning over the desert slopes of the mountains and deserts,
peaking in strength Sunday afternoon and evening. Peak gusts
should top out around 45 to 55 mph, with higher gusts possible on
the favored mountain slopes. Wind advisories have been posted from
Sunday morning through Sunday night for the mountains and
deserts. There will also be strong winds over the coastal waters.
Please see the marine discussion below for more details on those
winds. Temperatures are forecast to drop about 10 degrees on
Sunday from today, with most lower elevations only in the low to
mid 60s for high temperatures.
Light showers will occur over and west of the mountains, mainly
Sunday morning and afternoon. These showers are not forecast to
be heavy, with little accumulation (generally 0.10" or less)
expected. The highest accumulations are likely be on the coastal
slopes of the San Bernardino Mountains, where perhaps up to 0.25"
could accumulate.
This system will quickly push inland late Sunday into Monday,
settling over the Southwest by Tuesday. This sets up an offshore
pressure gradient over SoCal and resultant northeasterly and
easterly winds late Monday into Tuesday. These Santa Ana winds
look to mostly impact the coastal slopes of the mountains, and
through the favored windy areas of the Inland Empire, with peak
gusts 30 to 40 mph. Ensembles have come into better agreement on
this system departing the Southwest U.S sometime on Wednesday,
which would weaken the offshore pressure gradient and winds across
SoCal.
After this system departs to the east on Wednesday, high pressure
will begin building into the West Coast for the end of next week.
Around the Thursday/Friday time period, some models and ensembles
are showing a low pressure system moving inland along the high
pressure and diving south into the Southwest U.S. If this
materializes, another Santa Ana wind event could occur towards the
end of next week. Ensembles diverge quite a bit on this, so
confidence is rather low at this time. Right now, it's looking
like a warm-up for the end of next week, with periods of offshore
flow.
&&
.AVIATION...
041640Z...FEW-SCT clouds at/above 20,000 ft MSL and unrestricted vis
through this evening. Areas of low clouds with bases 1000-1500 ft
MSL - locally below 1000 ft MSL - developing near the coast by
05/00Z, spreading into the coastal areas 04-06Z. Tops starting 1500-
2000 ft MSL, increasing to 3500-4000 ft by 12Z Sunday as low clouds
spread into the inland valleys. Best chances for CIG and VIS impacts
at coastal TAF sites between 09Z and 15Z Sunday. Coastal mountain
slopes becoming obscured after 10Z Sun.
&&
.MARINE...
Strong west to northwest winds with gusts 25-30 kt and combined seas
of 7-10 feet with steep waves will likely produce hazardous boating
conditions Sunday afternoon through Monday. A Small Craft Advisory
remains in effect during that time. There is a 30% chance of local
gale force winds near San Clemente Island when winds are strongest
Sunday between about 6 PM and midnight.
&&
.BEACHES...
A west-northwest swell of 8-9 ft with a period of 7-9 seconds from
300 degrees will likely produce surf of 4 to 6 feet with local sets
to 7 feet Sunday evening through Monday. Largest waves will occur on
exposed west to northwest-facing beaches in San Diego County. Gusty
onshore winds coincident with this swell will produce rough surf.
Swell will lower to 6-8 ft late Monday through Tuesday, but with the
period increasing to 12-13 seconds, elevated to locally high surf
will likely continue. The surf and strong rip currents will create
dangerous swimming conditions Monday and Tuesday. Swell and surf
will lower Wednesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 6 AM to 10 PM PST Sunday for Apple and
Lucerne Valleys-San Bernardino County Mountains.
Wind Advisory from 10 AM Sunday to midnight PST Sunday night for
Coachella Valley-Riverside County Mountains-San Diego
County Deserts-San Diego County Mountains-San Gorgonio Pass
Near Banning.
PZ...Small Craft Advisory from 2 PM Sunday to noon PST Monday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo Point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...Connolly
AVIATION/MARINE/BEACHES...PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 9:28 PM PST | Small Craft Advisory | SGX | 69 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.